Ice Storm, Fulton
- When
- January 28, 12:00 PM CST to January 29, 4:00 AM CST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Fulton County ESDA officials reported power lines down due to heavy accumulations of ice in northern parts of the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Fulton County ESDA officials reported power lines down due to heavy accumulations of ice in northern parts of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 28, 2:57 AM CST, 9 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 257 AM CST SUN JAN 28 2001 WELL NUMEROUS CHANGES WITH NEW AVN/ETA MODEL RUNS. ETA HAS ADJUSTED SFC LOW FURTHER TO THE N AND W...MORE IN LINE WITH THE AVN. WILL GO WITH A COMPROMISE BETWEEN THE TWO MODELS. FOR TODAY...WILL CONTINUE TO SEE CLOUDS THICKEN AND LOWER WITH PCPN REACHING OUR SWRN COUNTIES A LITTLE AFTER NOON...THEN SPREAD INTO THE REST OF THE CWA BY THIS EVENING. MAIN FLY IN THE OINTMENT IS OF COURSE SFC TEMPERATURES. WILL ISSUE AN ICE STORM WARNING FOR COUNTIES ALONG AND TO THE W OF THE IL RIVER FOR THIS AFTERNOON AND INTO MONDAY MORNING WITH SIGNIFICANT ICE ACCUMULATION EXPECTED. FOR REST OF CWA...EXCEPT SE 6 COUNTIES...WILL ISSUE A FREEZING RAIN ADVISORY FOR THIS AFTERNOON AND TONIGHT...AS TEMPS IN THESE AREAS SHOULD RISE ABOVE FREEZING BY MIDNIGHT...SO ICE ACCUMULATIONS WILL BE LESS THAN A QUARTER INCH. FOR SERN 6 COUNTIES...WILL CANCEL CURRENT WINTER WX ADVISORY...AS TEMPS SHOULD WARM UP ENOUGH AND RAIN WILL ONLY BE MIXED WITH SOME SLEET FOR A SHORT PERIOD THIS AFTERNOON. TONIGHT WILL BE A MIXED BAG OF PCPN AS NOSE OF LOW LEVEL JET BRINGS IN PLENTY OF MOISTURE TO THE AREA. PCPN WILL PERSIST INTO MONDAY...WITH ALL AREAS CHANGING OVER TO RAIN BY MID MORNING. MAIN WORRY WILL BE FOR THE SERN COUNTIES WHERE QPF NUMBERS ARE HIGH...WHICH COULD CAUSE SOME OF OUR MORE FLASHIER RIVERS TO GO UP. WILL NEED TO KEEP AN EYE ON THIS SITUATION. BY MONDAY NIGHT...SHOULD SEE RAIN DIMINISH AS WE GET DRY SLOTTED FOR A WHILE...THEN SEE PCPN RETURN TOWARDS DAYBREAK...MAINLY IN THE FORM OF SNOW. AS FOR EXTENDED...HAVE NOT HAD MUCH TIME TO LOOK AT NEW MRF...SO WILL NOT MAKE ANY CHANGES AT THIS TIME. THANKS TO LSX...LOT...DVN...IND FOR COORDINATION. ...PRELIMINARY CCF FOR COORDINATION ONLY... SPI XR 031/029 043/035 035 687++ PIA XR 028/027 039/034 034 686++ DEC XR 031/029 044/035 035 687++ CMI XR 030/028 045/034 034 686++ MTO XR 031/029 046/037 037 687++ LWV RR 034/031 049/039 039 687++ .ILX...ICE STORM WARNING THIS AFTERNOON INTO MONDAY MORNING ILZ027>031-036-037-040-041 FREEZING RAIN ADVISORY THIS AFTERNOON AND TONIGHT ILZ038-042>057-061>063 BYRD
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281700- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CST SUN JAN 28 2001 ...EXPECT SIGNIFICANT ICING OVER PORTIONS OF CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT... A STRONG WINTER STORM MOVING NORTH INTO THE MIDWEST BY MONDAY WILL CAUSE A VARIETY OF WEATHER CONDITIONS ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. AREAS ALONG AND WEST OF THE ILLINOIS RIVER CAN EXPECT SIGNIFICANT ICING AS FREEZING RAIN MOVES INTO THE AREA LATE THIS AFTERNOON AND PERSISTS INTO THE OVERNIGHT HOURS. THE ICING WOULD SEVERELY HAMPER TRAVEL AND POTENTIALLY CAUSE PROBLEMS WITH TREE LIMBS AND POWER LINES. THE FREEZING RAIN SHOULD CHANGE OVER TO ALL RAIN BY MONDAY MORNING. AS FOR THE REST OF CENTRAL ILLINOIS...AREAS NORTH OF I-70 CAN EXPECT A MIX OF SNOW...SLEET AND FREEZING RAIN THIS AFTERNOON...THEN SWITCH OVER TO FREEZING RAIN THIS EVENING WITH MINOR ACCUMULATIONS EXPECTED. BY MIDNIGHT...THE FREEZING RAIN SHOULD BEGIN TO SWITCH OVER TO RAIN AS TEMPERATURES SLOWLY RISE OVERNIGHT. AREAS SOUTH OF I- 70 CAN JUST EXPECT RAIN THIS AFTERNOON WITH SOME SLEET MIXED IN AT TIMES. BYRD
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1110 AM CST SUN JAN 28 2001 ...EXPECT SIGNIFICANT ICING OVER PORTIONS OF CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT... A STRONG WINTER STORM MOVING NORTH INTO THE MIDWEST BY MONDAY WILL CAUSE A VARIETY OF WEATHER CONDITIONS ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. AREAS ALONG AND WEST OF THE ILLINOIS RIVER CAN EXPECT SIGNIFICANT ICING AS A WINTRY MIX OF PRECIPITATION CHANGES TO FREEZING RAIN BY LATE AFTERNOON AND PERSISTS INTO THE OVERNIGHT HOURS. THE ICING WOULD SEVERELY HAMPER TRAVEL AND POTENTIALLY CAUSE PROBLEMS WITH TREE LIMBS AND POWER LINES. THE FREEZING RAIN SHOULD CHANGE OVER TO ALL RAIN DURING THE EARLY MORNING ON MONDAY. AS FOR THE REST OF CENTRAL ILLINOIS...AREAS NORTH OF I-70 CAN EXPECT A MIX OF SNOW...SLEET AND FREEZING RAIN CHANGING TO ALL FREEZING RAIN DURING THE COURSE OF THE AFTERNOON. AROUND MIDNIGHT...THE FREEZING RAIN SHOULD SWITCH OVER TO RAIN AS TEMPERATURES SLOWLY RISE TO ABOVE FREEZING. AREAS SOUTH OF I-70 CAN EXPECT THE WINTRY MIX OF PRECIPITATION TO CHANGE TZO MAINLY RAIN TOWARD EVENING. PLAHMER
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229982.